Roberta, a 64 years old woman with regular life habits, always enjoyed good health until menopause. She then started a cholesterol-lowering treatment with a statin (since diet modifications were ineffective) and an antihypertensive therapy first with an ACE inhibitor and then with a sartan, because of her cough’s worsening linked to COPD. In winter 2013, Roberta has recurrent respiratory infections, first treated with amoxicillin plus clavulanic acid and successively with doxycycline.
Another and more acute airway flogosis sets the patient for a chest CT that shows serpiginous bronchiectasis at the inferior lobe of her left lung. She is therefore treated with the same antibiotic already prescribed in the past and, this time, she is also administered azithromycin. Few hours after the first drug administration, Roberta feels a sudden, fleeting, cardiopalmus. After the second administration (half-tablet, according to the 5-day posologic scheme), in the middle of the night, Roberta perceives once again more intense and aggravating palpitations, accompanied by tachypnea and sense of imminent death. She is visited by her husband (a physician), who observes hypertension (195/110 mmHg), for which he administers a phial of furosemide, and tachycardia compatible with atrial fibrillation or frequent and irregular extrasystolia (30 extrasystolic beats over a frequency of 96 bpm). Symptomatology and clinical objectivity gradually lessen in the following hours to a point that the electrocardiographic evaluation at the Emergency Room observes sinus rhythm, with no rhythm alterations, cardiac frequency of 83 bpm and prolonged QTc interval (438 msec). After a short monitoring, the woman is dismissed and the antibiotic is suspended.
The cardiopalmus reappears, however, even though in a sporadic way, in the following days and for such a long period that her physician decides to put Roberta under Holter ECG. The examination, carried out three months later the acute episode, shows “sinus rhythm, with physiological variations of cardiac frequency; occasional supraventricular ectopic beats and numerous ventricular beats (n=2,087)”. Considering the complete clinical situation, she is not prescribed antiarrhythmic drugs.
Recounting the episode to her niece, Roberta is told: “You know, Auntie, while I was pregnant I was prescribed 3-day azithromycin and I never felt so badly, I thought I was going to die!”.
Possible arrhythmogenic risk
It has been known for a long time that some macrolides, such as erythromycin and clarithromycin, can cause proarrhythmic effects – from QT interval prolongation to the appearance of phenomena, sometimes fatal, as polymorphic tachycardia and the more feared “tornades de pointes”.
The etiopathogenesis of these phenomena is fundamentally due to two causes: one related to pharmacodynamics and the other one to pharmacokinetics. In the first case, macrolides are thought to directly inhibit the IKr slow current originated by the hERG K+ channel, indispensable for the correct repolarization of myocardial cells.1 The second cause is ascribable to the inhibition of cytochrome CYP3A4, responsible for the macrolides metabolism, induced by some drugs (for example some antidepressants and calcium antagonists). Therefore, the simultaneous administration of these molecules might create metabolic interaction responsible for a significant increase of the macrolide bioavailability, with consequent possible insurgence of arrhythmic phenomena in predisposed subjects.2
Azithromycin has been considered safer than other macrolides mostly because it does not interfere with CYP3A4.3 Actually, data on cardiovascular safety of azithromycin are conflicting and have been object of several publications in the last period, commented by a just published review.4 The potential arrhythmogenic risk of azithromycin has been known for few years, in fact this product has been listed as QT prolongation drug by the Arizona AZCERT group (www.arizona.org). Literature presents some case reports,5 but also epidemiological studies. The New England Journal of Medicine published in 2012 a wide cohort observational study that highlighted an increase in cardiovascular death risk for azithromycin, especially in patients at high cardiovascular risk.6 The same journal, however, published this year another cohort study that did not confirmed this result for young adult population not affected by cardiovascular diseases.7 Besides, two studies based on the analysis of spontaneous reports in the US have been recently published. Both works, despite not providing exact risk estimations, concluded that azithromycin seems having a cardiovascular risk similar to the other macrolides.
In the case under discussion, the family history of Roberta highlights a possible familiarity since her niece showed similar reactions after using azithromycin, probably correlated to a genetic alteration that can appear as an asymptomatic QT prolongation or cause severe tachycardia. While prescribing macrolides, including azithromycin, the clinician should always discuss the patient’s familiarity for arrhythmia or important cardiovascular risk factors, possibly evaluating other valid available therapeutic options.
The European project ARITMO (www.aritmoproject.org), still on-going and funded in order to evaluate the comparative risk of ventricular arrhythmia associated to some drug classes (including macrolides), will be providing more results on the matter.
Francesco Pietrogrande1, Umberto Gallo2, Michela Galdarossa2, Anna Maria Grion2, Lara Magro3 and Ugo Moretti3
1 Internist specialist, Padova
2 SCI Territorial Pharmaceutical Assistance, ULSS 16 Padova
3 USO Pharmacology, AOUI, Verona
- Mol Cell Biochem 2003;254:1-7. CDI NS
- Clin Pharmacol Ther 2002;72:524-35. CDI NS
- Clin Infect Dis 2006;43:1603-11. CDI
- Ann Pharmacother 2013;47:1547-51. CDI
- Drug Saf 2010;33:303-14. CDI
- N Engl J Med 2012;366:1881-90. CDI
- N Engl J Med 2013;368:1704-12. CDI
- Cleveland Clinic J Med 2013;80:539-44. CDI 9. J Pharmacovig 2013;1:104-8.